Alert archive / New Mexico / Flash Flood Warnings in 2010

Flash Flood Warning 41, NWS Albuquerque, NM

July 31, 2010Rio Arriba County, San Juan County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 31, 2010, 2:43 PM MDT for Rio Arriba County, San Juan County, New Mexico. It was in force for 107 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2010, 2:43 PM MDT (20:43 UTC)
Expired
Jul 31, 2010, 4:30 PM MDT
In force
107 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

Counties Rio Arriba County, NM, San Juan County, NM

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2010-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2010-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
508 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 11:07 AM MDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 31, 11:07 AM MDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1107 AM MDT SAT JUL 31 2010

.UPDATE...WE DECIDED TO EXPAND THE FLASH FLOOD WATCH FOR THIS
AFTERNOON AND EVENING TO INCLUDE THE CENTRAL VALLEY CORRIDOR AND
THE NEIGHBORING MOUNTAINOUS REGIONS FROM THE SANDIAS SOUTH TO THE
SACRAMENTO MOUNTAINS. THE OTHER CHANGE WAS TO EXTEND THE FLASH
FLOOD WATCH FOR CENTRAL/WESTERN AREAS THROUGH SUNDAY EVENING... WHICH
LOOKS TO BE AN EVEN MORE ACTIVE DAY THAN TODAY.

BLENDED TOTAL PRECIPITABLE WATER PRODUCT SHOWING A BROAD REGION OF
BETTER THAN 150 PERCENT OF NORMAL PWAT VALUES WITHIN THE RESIDENT
MOISTURE PLUME THAT HAS SHIFTED SLIGHTLY FARTHER WEST AS COMPARED
TO 24 HOURS AGO. THE 12Z KABQ SOUNDING SAMPLED A PWAT OF 1.36
INCHES...WHICH WAS 177 PERCENT OF NORMAL AND THE HIGHEST OBSERVED
SINCE THIS PAST MONDAY. THE PLUME WAS EVEN JUICIER AND MORE IMPRESSIVE
OVER ARIZONA WITH PWAT VALUES AT OR ABOVE 200 PERCENT OF NORMAL.

CLOSE INSPECTION OF 300-500MB STREAMLINE PROGS SUGGEST A SUBTLE
SHIFT IN THE UPPER LEVEL FLOW SUCH THAT STORMS...ALTHOUGH STILL
VERY SLOW MOVING... SHOULD FAVOR A TRACK FROM SE/E TO W OR NW LATE
TODAY INTO TONIGHT. THIS SHIFT IS IN RESPONSE TO THE STRENGTHENING
MID/UPPER LEVEL HIGH CENTER OVER THE OK/AR REGION. THE 12Z NAM AND LOCAL
WRF MODEL CONTINUE THEIR PREVIOUS TRENDS OF FOCUSING THE STRONGEST
CONVECTION THIS AFTERNOON/EVENING FROM THE EAST SLOPES OF THE
SANGRE DE CRISTO MOUNTAINS TO THE NORTHEAST CORNER IN THE VICINITY
OF AN INCREASINGLY DIFFUSE SURFACE BOUNDARY. WILL BE INTERESTING
SEE HOW THIS AREA EVOLVES GIVEN A STEERING FLOW THAT IS GENERALLY
NOT OVERLY FAVORABLE FOR THE FAR NORTHEAST.

FARTHER SOUTH.. COUPLE OF WELL- DEFINED CYCLONIC CIRCULATIONS CONTINUE
TO SLOWLY TRACK WESTWARD JUST SOUTH OF OUR AREA PER EXTENDED WATER
VAPOR LOOPS. ONE SUCH FEATURE WAS LOCATED JUST SOUTHWEST OF TUCSON
THIS MORNING AND SUBTLE DRYING AT THE MID/UPPER LEVELS TO THE
NORTHEAST OF THIS FEATURE HAS ALLOWED FOR EARLY TOWERING CU
DEVELOPMENT OVER THE GILA. THIS SHOULD ONCE AGAIN BE A FAVORED
REGION FOR TSTM COVERAGE. OTHERWISE...SMALL SCALE CONVECTIVELY-
INDUCED VORTICITY CENTERS WILL CONTINUE TO PLAY A ROLE DURING THE
NEXT 24 HOURS BUT DIFFICULT TO PLAY UP IN FCST. BASED THE 12Z
NAM/GFS AND LOCAL WORKSTATION WRF...WHICH CONTINUES TO SUPPORT A
NOTICEABLE UPTICK IN QPF FOR CENTRAL/WESTERN AREAS TOMORROW...WILL GO
AHEAD AND EXTEND THE FLASH FLOOD WATCH THROUGH SUNDAY EVENING.

KABX RADAR UPDATE: PARTS EXPECTED TO ARRIVE WITHIN THE NEXT COUPLE
OF HOURS. TECHS SHOULD HAVE RADAR BACK IN OPERATION NO LATER THAN
4PM MDT. APOLOGIES FOR THE INCONVENIENCE.

KJ

&&

.PREV DISCUSSION...305 AM MDT SAT JUL 31 2010...
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR WESTERN AND NORTHERN
PARTS OF THE FORECAST AREA THROUGH SATURDAY EVENING. ITS LOOKING
MORE LIKELY THAT THE NORTHWEST HALF OF THE WATCH AREA WILL NEED A
FLASH FLOOD WATCH SUNDAY AS WELL...BUT MODELS HAVE ONLY RECENTLY
BEGUN TO SHOW HEAVIER PRECIP ACROSS THE NW CORNER ON SUNDAY.
SO...WE WILL LET THE DAY SHIFT LOOK AT THE LATEST DATA AND PULL
THE TRIGGER IF NEEDED.

THE SUBTROPICAL MOISTURE PLUME IS EXPECTED TO SHIFT MORE SQUARELY
OVER WESTERN NEW MEXICO TODAY AND SUNDAY AS THE HIGH PRESSURE LOBE
OVER CO GRADUALLY RETREATS INTO THE PARENT HIGH OVER OKLAHOMA.
RADAR IMAGERY EARLY THIS MORNING ALREADY DEPICTED STORM MOTIONS
SHIFTING TO MORE OF A SOUTHEAST TO NORTHWEST DIRECTION ACROSS THE
FORECAST AREA. PART OF THIS TRANSITION IN THE FLOW IS ALSO DUE TO THE
WESTERLY PROGRESSION OF AN EASTERLY WAVE THAT IS FINALLY PUSHING
INTO SE AZ AFTER A SLOW JOURNEY ACROSS S NM. MODELS SEND MIXED
SIGNALS ON WHAT WILL HAPPEN WITH THIS CIRCULATION...BUT PART OF
THIS ENERGY MAY LINGER OVER SE AZ/SW NM WHILE PART OF IT GETS
SHEARED NORTHWARD IN THE MOISTURE PLUME ALONG THE AZ/NM BORDER
TODAY AND SUNDAY. ADDING TO THE INGREDIENTS FOR SCATTERED TO
NUMEROUS THUNDERSTORMS CAPABLE OF LOCALLY HEAVY RAIN TODAY WILL BE
AN OUTFLOW BOUNDARY THAT PUSHED SWD INTO NW NM OVERNIGHT AND A
BACK DOOR COLD FRONT THAT MODELS PROG TO JOIN THE OUTFLOW BOUNDARY ACROSS
THE NORTHEAST LATER TODAY AND LINGER INTO TONIGHT. BY MONDAY...THE
FRONT SHOULD RETREAT AS A SURFACE LEE TROUGH DEVELOPS OVER THE
NORTHEAST HELPING TO DECREASE THE FLASH FLOOD THREAT IN THAT AREA.

THE COMING WORK WEEK WILL FEATURE A GRADUAL MIGRATION OF THE 500
MB RIDGE ACROSS SOUTHERN NM...WHILE THE CENTER OF THE HIGH SAGS
SOUTHWARD INTO CENTRAL OR WEST CENTRAL TX. THIS WILL TILT THE
MOISTURE PLUME ACROSS THE NW CORNER OF NM MONDAY AND TUESDAY
BEFORE FINALLY CUTTING IT OFF DURING THE MIDDLE TO LATTER PART OF
THE WEEK. IN THE PLUMES ABSENCE...ISOLATED TO AT TIMES SCATTERED
CONVECTION WILL FEED OFF RECYCLED MOISTURE AND FAVOR NORTHERN AND
WESTERN AREAS.

LOOK FOR HIGH TEMPERATES NEAR TO A LITTLE BELOW NORMAL ACROSS THE
WEST TODAY AND SUNDAY...WHILE EASTERN READINGS REMAIN ABOVE
NORMAL. DURING THE COMING WORK WEEK...TEMPERATURES WILL RISE
BETWEEN 5 AND 10 DEGREES ABOVE NORMAL AREAWIDE AS THE RIDGE BUILDS
OVER SOUTHERN PARTS OF THE STATE.

44

.AVIATION...
PRECIPITATION IS FINALLY DWINDLING AWAY EARLY THIS MORNING. VFR
CONDITIONS EXPECTED TO PREVAIL OUTSIDE OF A FEW STRAY SHOWERS OR
THUNDERSTORMS NEAR THE SANGRE DE CRISTOS...NORTHEAST HIGHLANDS...AND
WEST CENTRAL MOUNTAINS BEFORE SUNRISE. SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS WILL REDEVELOP OVER MUCH OF THE FORECAST AREA BY
EARLY THIS AFTERNOON...EXCEPT IN THE EAST CENTRAL PLAINS OF THE
STATE WHERE COVERAGE WILL BE MORE SPARSE. WIDESPREAD SLOW MOVING
STORMS WILL HAVE POTENTIAL FOR TORRENTIAL RAINFALL...GUSTY
WINDS...SMALL HAIL...AND PERIODS OF MVFR/IFR CONDITIONS DURING
DOWNPOURS. ACTIVITY WILL BE SLOW TO DIMINISH THROUGH THE LATE
EVENING AND OVERNIGHT HOURS. TAFS WILL INCLUDE VCTS PLACE HOLDERS
WITH TEMPO GROUPS LIKELY BEING ADDED AS DAY UNFOLDS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.

.FIRE WEATHER...
LACK OF FIRE WEATHER CONCERNS CAN BE SUMMED UP WITH FLASH FLOOD
WATCH BEING ISSUED FOR OVER HALF OF THE FORECAST AREA THROUGH THIS
EVENING. WIDESPREAD WETTING AND POTENTIALLY TORRENTIAL RAINFALL IS
EXPECTED OVER MUCH OF THE WESTERN TWO THIRDS OF THE STATE...AS WELL
AS THE NORTHEASTERN QUADRANT. EXCELLENT RH RECOVERY THIS MORNING
ALONG WITH SATURATED SOILS IN MANY AREAS WILL MITIGATE ANY CONCERNS
THIS AFTERNOON...AND THIS TREND WILL BE SLOW TO EVOLVE INTO THE NEXT
FEW DAYS.

BASIC UPPER AIR PATTERN BY MONDAY AND THROUGH THE REMAINDER OF THE
WORK WEEK WILL BE DEFINED BY HIGH PRESSURE TO THE EAST WITH SOME MID
LEVEL DRY AIR GRADUALLY FILTERING INTO PORTIONS OF EASTERN NEW
MEXICO. RESIDUAL MOISTURE IN THE WEST AND A FAVORABLE STEERING
PATTERN FOR STORMS WILL KEEP SHOWERS/THUNDERSTORMS ACTIVE IN MUCH OF
THE WEST THROUGH THE FORECAST PERIOD WHILE EAST CENTRAL TO
SOUTHEASTERN PLAINS SEE A DIMINISHED CHANCES FOR WETTING RAIN.

52

&&

.PRELIMINARY POINT TEMPS/POPS UPDATE...
FARMINGTON......................  90  66  89  65 /  50  60  50  50
DULCE...........................  87  56  88  54 /  60  60  60  50
CUBA............................  86  52  86  52 /  70  60  50  50
GALLUP..........................  84  60  82  59 /  50  60  60  50
EL MORRO........................  81  56  80  53 /  70  70  50  50
GRANTS..........................  83  58  84  55 /  40  60  40  50
QUEMADO.........................  78  57  81  56 /  50  60  50  40
GLENWOOD........................  84  60  92  60 /  60  60  50  30
CHAMA...........................  80  52  80  51 /  70  60  60  60
LOS ALAMOS......................  86  56  86  57 /  60  50  30  30
PECOS...........................  86  56  87  58 /  50  60  30  30
CERRO/QUESTA....................  79  53  82  53 /  50  50  40  30
RED RIVER.......................  75  48  76  47 /  60  50  40  30
ANGEL FIRE......................  78  47  79  47 /  60  50  40  30
TAOS............................  83  55  84  53 /  50  40  30  30
ESPANOLA........................  91  58  92  59 /  40  50  30  30
SANTA FE........................  87  61  87  62 /  50  60  30  30
SANTA FE AIRPORT................  88  61  87  60 /  50  50  30  30
ALBUQUERQUE FOOTHILLS...........  88  65  91  62 /  40  50  30  30
ALBUQUERQUE HEIGHTS.............  89  67  88  67 /  30  50  30  30
ALBUQUERQUE VALLEY..............  90  63  93  64 /  30  40  30  20
ALBUQUERQUE WEST MESA...........  89  64  98  66 /  30  40  30  20
LOS LUNAS.......................  93  64  95  63 /  30  40  30  20
RIO RANCHO......................  92  66  94  67 /  30  50  30  30
SOCORRO.........................  88  63  90  63 /  50  50  30  20
SANDIA PARK/CEDAR CREST.........  82  53  83  56 /  40  50  30  30
MORIARTY/ESTANCIA...............  88  56  89  56 /  40  50  30  20
CLINES CORNERS..................  82  59  84  59 /  40  50  30  20
GRAN QUIVIRA....................  84  58  86  59 /  40  40  30  20
CARRIZOZO.......................  88  60  89  59 /  50  40  20  20
RUIDOSO.........................  80  52  81  54 /  50  40  30  20
CAPULIN.........................  84  55  90  57 /  60  40  30  20
RATON...........................  85  57  89  58 /  60  40  20  20
LAS VEGAS.......................  82  56  85  56 /  50  40  30  20
CLAYTON.........................  92  65  95  66 /  50  30  10  10
ROY.............................  86  61  91  64 /  40  40  20  20
CONCHAS.........................  97  68 100  72 /  20  30  20  10
SANTA ROSA......................  92  60  94  61 /  20  20  20  10
TUCUMCARI.......................  95  68  98  68 /  20  20  10  10
CLOVIS..........................  90  65  95  64 /  10  20  10   5
PORTALES........................  92  66  97  67 /  10  20   5   5
FORT SUMNER.....................  95  65  96  66 /  10  20  10  10
ROSWELL.........................  93  67  97  67 /  10  20  10   5
PICACHO.........................  90  60  93  61 /  20  20  20  10
ELK.............................  84  56  86  55 /  30  40  20  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES...
NMZ501>517-527>532.

&&

41
Hazardous weather outlook, Jul 31, 5:49 AM MDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
549 AM MDT SAT JUL 31 2010

NMZ501>540-011200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
549 AM MDT SAT JUL 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

UPPER LEVEL DISTURBANCES WILL MOVE NORTHWARD THROUGH WESTERN NEW
MEXICO WITHIN A DEEP PLUME OF MONSOON MOISTURE ENHANCING THE
POTENTIAL FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING. IN
ADDITION...A FRONTAL BOUNDARY OVER THE NORTHEAST PLAINS WILL
PROVIDE A FOCUS FOR HEAVY RAINFALL. PLEASE REFER TO THE LATEST
FLASH FLOOD WATCH FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY...THE MONSOON MOISTURE SURGE MAY LINGER OVER THE WESTERN AND
NORTHERN MOUNTAINS AND NORTHWEST PLATEAU...WITH THE POTENTIAL FOR
MORE LOCALLY HEAVY RAINFALL AND FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAIN AMOUNTS AND FLASH FLOODING THROUGH
THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637.

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:02 PM MDTAreal Flood AdvisoryABQCibola, McKinley118 min
Jul 30, 7:05 PM MDTSpecial Weather StatementABQBernalillo25 min
Jul 30, 7:12 PM MDTSpecial Weather StatementABQSanta Fe33 min
Jul 30, 7:19 PM MDTAreal Flood AdvisoryABQSandoval, Santa Fe86 min
Jul 30, 7:45 PM MDTAreal Flood AdvisoryABQBernalillo30 min
Jul 30, 7:50 PM MDTSpecial Weather StatementABQSan Miguel40 min
Jul 30, 7:53 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel2 hr
Jul 30, 7:57 PM MDTSpecial Weather StatementABQLos Alamos48 min
Jul 30, 8:00 PM MDTAreal Flood AdvisoryABQColfax, Taos2 hr
Jul 30, 8:05 PM MDTAreal Flood AdvisoryABQMcKinley, San Juan85 min
Jul 30, 8:15 PM MDTFlash Flood WarningABQSandoval, Santa Fe90 min
Jul 30, 8:32 PM MDTSpecial Weather StatementABQSanta Fe43 min
Jul 30, 9:41 PM MDTAreal Flood AdvisoryABQLos Alamos, Sandoval, San Miguel, Santa Fe3 hr
Jul 30, 9:54 PM MDTAreal Flood AdvisoryABQColfax, Harding, Mora, Taos, Union3 hr
Jul 31, 12:55 AM MDTAreal Flood AdvisoryABQColfax, Harding, Mora, Taos, Union110 min
Jul 31, 11:57 AM MDTAreal Flood AdvisoryABQLincoln, Socorro, Torrance93 min
Jul 31, 12:27 PM MDTAreal Flood AdvisoryABQBernalillo93 min
Jul 31, 1:04 PM MDTAreal Flood AdvisoryABQSocorro, Valencia116 min
Jul 31, 1:37 PM MDTAreal Flood AdvisoryABQColfax, Mora, Rio Arriba, Taos113 min
Jul 31, 1:57 PM MDTAreal Flood AdvisoryABQBernalillo, Valencia63 min
Jul 31, 2:05 PM MDTFlash Flood WarningABQBernalillo, Valencia85 min
Jul 31, 2:15 PM MDTAreal Flood AdvisoryABQRio Arriba, San Juan2 hr
Jul 31, 2:40 PM MDTAreal Flood AdvisoryABQColfax, Union80 min
Jul 31, 2:57 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval2 hr
Jul 31, 3:58 PM MDTAreal Flood AdvisoryABQColfax, Mora, Taos2 hr
Jul 31, 4:13 PM MDTAreal Flood AdvisoryABQMcKinley2 hr
Jul 31, 4:36 PM MDTAreal Flood AdvisoryABQColfax84 min
Jul 31, 4:53 PM MDTAreal Flood AdvisoryABQSanta Fe112 min
Jul 31, 4:59 PM MDTFlash Flood WarningABQMcKinley2 hr
Jul 31, 5:11 PM MDTAreal Flood AdvisoryABQCatron, Cibola, McKinley109 min
Jul 31, 5:20 PM MDTAreal Flood AdvisoryABQSocorro85 min
Jul 31, 5:35 PM MDTAreal Flood AdvisoryABQMcKinley, Sandoval115 min

Nearby

Flash Flood Warnings in New Mexico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.